Montana, 2015

Winter Storm in Montana, December 14 to 15, 2015

December 14 to 15, 2015 · NWS GGW · 2 events in 2 counties and zones

A strong low pressure system passed over the central and northern Rockies, directing moisture and cold air to favor accumulating snow across portions of northeast Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system passed over the central and northern Rockies, directing moisture and cold air to favor accumulating snow across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 13, 9:21 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 13, 9:21 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
921 PM MST SUN DEC 13 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
...WINTER STORM SET TO IMPACT NORTHEAST MONTANA TONIGHT INTO
TUESDAY...

RADAR ECHOES ARE DRIFTING INTO SOUTHWEST AREAS OF NORTHEAST
MONTANA THIS EVENING AT AROUND 20 DBZ. NO NEARBY STATIONS HAVE
REPORTED PRECIPITATION YET. STRONGER ECHOES CAN BE SEEN UPSTREAM.
SO THE STORM DEVELOPMENT IS ON TRACK TO BEGIN WITH MINIMAL
IMPACTS...WHERE SURFACE TEMPERATURES ARE STILL ABOVE FREEZING. THE
STORM SHOULD BEGIN TO WIND UP AFTER MIDNIGHT WHEN FALLING
TEMPERATURES COINCIDE WITH STRONGER ECHOES. MAIN CHANGES WERE TO
ADJUST MINIMUM TEMPERATURE SINCE A FEW LOCATIONS WERE ALREADY
BELOW THE MINIMUMS. FEW OTHERE CHANGES WERE NEEDED TO THE ON-
GOING FORECAST. SCT

PREVIOUS DISCUSSION...
A WET PACIFIC STORM SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST
WILL ADVANCE EASTWARD TONIGHT. AS IT DOES SO IT WILL ADVANCE
WARM AND MOIST AIR ALOFT OVER A COLDER AIRMASS AT THE SURFACE...
SETTING THE STAGE FOR A FREEZING RAIN EVENT. OVERALL ACCUMULATIONS
OF FREEZING RAIN TONIGHT INTO MONDAY MORNING LOOK TO BE ON THE
LIGHT SIDE...BUT ANY AMOUNT OF FREEZING RAIN WILL CAUSE TRAVEL
ISSUES AS ROADWAYS AND SIDEWALKS BECOME SLIPPERY. THE BEST
POTENTIAL FOR ACCUMULATIONS LIES ACROSS SOUTHERN PHILLIPS...
PETROLEUM...GARFIELD...AND EXTREME SOUTHWEST VALLEY COUNTIES.

A SURFACE COLD FRONT WILL PUSH THROUGH FROM NORTHWEST TO
SOUTHEAST MONDAY MORNING...CHANGING THE PRECIP TYPE OVER TO ALL
SNOW AS IT PASSES. MOISTURE WILL ALSO CONTINUE TO INCREASE MONDAY
MORNING AND AFTERNOON...AND MODERATE TO HEAVY SNOWFALL WILL
RESULT...WITH THE AFOREMENTIONED AREAS IN THE CROSSHAIRS. THUS
UPGRADED THE CURRENT WATCH TO A WINTER STORM WARNING FOR THE
COMBINATION OF FREEZING RAIN AND ACCUMULATING SNOW.

MONDAY NIGHT WIDESPREAD SNOW WILL CONTINUE TO SLOWLY WORK ITS WAY
EASTWARD ACROSS NORTHEAST MONTANA AS THE SYSTEM DRIFTS THROUGH.
WE MAY NEED ADDITIONAL ADVISORIES DURING THIS TIME...BUT DETAILS
AT THIS TIME ARE MUDDY ENOUGH THAT WE DECIDED TO HOLD OFF ON
ISSUANCE FOR NOW.

TUESDAY THE SNOWFALL WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST...
WITH THE BIG SHEEP MOUNTAINS SOUTHEAST TOWARD WIBAUX COUNTY
RECEIVING THE MOST SIGNIFICANT SNOW. GILCHRIST

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

AFTERNOON UPDATE...
CHANGES TO THE FORECAST OCCURRED MAINLY TOWARDS THE FRONT FOR THE
LONG RANGE AROUND TUESDAY NIGHT INTO FRIDAY. TEMPERATURES WERE
REDUCED ALONG WITH MODEL GUIDANCE AND IN ACCOUNT OF THE NEW SNOW
FALL FROM THE PREVIOUS STORM SYSTEM. TUESDAY NIGHT INTO WEDNESDAY
NIGHT ALSO SAY POPS DURING THESE PERIODS RISE AS A SECONDARY
SHORTWAVE NOT LONG AFTER THE BIG STORMS THROUGH TUESDAY IS
ANTICIPATED. THIS SECONDARY SYSTEM WILL BE A FAST MOVER WITH
LIMITED MOISTURE... BUT IS EXPECTED TO PULL ARCTIC AIR IN AND DROP
THE TEMPERATURES JUST ENOUGH MORE THAT LIMITED NEW SNOW BANDS WILL
POP OUT OF IT. TIMING IS SLIGHTLY OUT OF PHASE AND LIKELY TO
CHANGE BY 6-12 HOURS BUT MAIN FOCUS NOW IS WEDNESDAY AFTERNOON
AND EVENING.

PREVIOUS LONG TERM DISCUSSION...
WINTER STORM SYSTEM FOR EARLY IN THE WEEK WILL BE EXITING THE
REGION WITH A LITTLE LINGERING SNOW IN THE SOUTHEAST CORNER OF THE
STATE TUESDAY NIGHT.

AN ARCTIC SHORTWAVE DROPS THROUGH THE CANADIAN PRAIRIES TO FILL IN
BEHIND THE EXITING CENTRAL U.S. TROF. THIS WAVE BRINGS A
REINFORCING SHOT OF COLDER AIR INTO NORTHEAST MONTANA ALONG WITH A
FEW SNOW SHOWERS FOR WEDNESDAY. COLD AIR LINGERS OVER NORTHEAST
MONTANA...ENHANCED BY THE FRESH SNOW COVER...EVEN AS AN UPPER
RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES.

THE NEXT UPPER TROF PUSHES ACROSS THE WEST COAST BY THE WEEKEND
WITH SOUTHWEST FLOW ACROSS THE DIVIDE TO SPREAD WARMER AIR INTO
THE CENTRAL PART OF THE STATE. SO COULD SEE SOME ABOVE FREEZING
TEMPERATURES OVER THE HIGHER TERRAIN AREAS NEXT SATURDAY. EBERT

&&

.AVIATION...
FLIGHT CATEGORY: VFR DETERIORATING AFTER 09Z.

SYNOPSIS: VFR CONDITIONS ARE EXPECTED THIS EVENING AS A WEAK
RIDGE PASSES OVER. AFTERWARDS CONDITIONS GET PROGRESSIVELY WORSE
AS A WINTER STORM MOVES IN LATE TONIGHT AND LAST THROUGH TUESDAY.

FREEZING RAIN: PRECIPITATION WILL BEGIN IMPACTING THE TERMINALS
FROM WEST TO EAST STARTING AROUND 09Z AT KGGW AND SPREAD TO THE
REMAINING TERMINALS BY 12Z. A BAND OF FREEZING RAIN WILL PRECEDE
THE MAIN SYSTEM AND WILL CREATE ICE FOR RUNWAYS MAKING THEM SLICK
AND HAZARDOUS FOR LANDING/TAKE-OFF. TRANSITION TO ALL SNOW SHOULD
OCCUR BY 18Z IF NOT WELL BEFORE. VSBY AND CEILING OBSTRUCTIONS
WILL BE WELL ABOVE IFR AT THIS POINT IN TIME... BUT THAT WILL BE
DECEPTIVE WITH ICING.

SNOW AND VSBY: TRANSITION TO ALL SNOW SHOULD OCCUR BY 18Z IF NOT
WELL BEFORE. AS THE TRANSITION OCCURS VSBYS WILL TYPICALLY DROP
DOWN TO 1 TO 2 SM IN IFR WITH SNOW. THE BULK OF THE SYSTEM WILL BE
AROUND FOR AWHILE AND NOT EXIT ALL THE TERMINALS UNTIL LATE
TUESDAY

WINDS: LIGHT AND VARIABLE THIS EVENING EXCEPT FOR EAST AROUND 10
KNOTS AT KGGW AT 5 TO 15 KTS TODAY...WIND BECOMING NORTHEAST LESS
THAN 10 KTS OVERNIGHT... AND NORTH 10 TO 15 KTS MONDAY AFTERNOON.

GAH/GFF

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON MST TUESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...
MCCONE...PETROLEUM...PRAIRIE...SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 13, 2:36 PM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MST SUN DEC 13 2015

MTZ016-017-021>023-026-060-141200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-SOUTHWEST PHILLIPS-
236 PM MST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING CONTINUES THROUGH TUESDAY MORNING FOR
POSSIBLE ACCUMULATING SNOW OF 4 TO 8 INCHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024-025-027-059-061-062-141200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
236 PM MST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY LIGHT FREEZING RAIN WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FREEZING RAIN WILL CONTINUE INTO MONDAY
MORNING...BEFORE CHANGING OVER TO ALL SNOW. SNOW ACCUMULATIONS
ARE EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Petroleum

When
December 14, 1:00 AM MST to December 15, 5:00 AM MST
Where
Petroleum forecast zone
Reported by
Public
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

A heavier band of snow lingered longer over southern Petroleum county and resulted in a public report of 12 inches of snow in the town of Winnett. Event times are estimated.

Winter Storm, Central and Southern Valley

When
December 14, 3:00 AM MST to December 15, 4:00 AM MST
Where
Central and Southern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Storm total snowfall reports of 7 inches were received both from a cooperative observer located at the Burke Ranch in the far southwestern corner of Valley County and from a NWS employee at Glasgow. Event times are estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611591, 611590.